Alert archive / Utah / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 39, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 9, 2008, 8:39 PM MDT for Box Elder County, Utah. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2008, 8:39 PM MDT (02:39 UTC)
- Expired
- Aug 9, 2008, 9:30 PM MDT
- In force
- 51 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 87 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 2.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3925 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 100239 SVRSLC UTC003-100330- /O.NEW.KSLC.SV.W.0039.080810T0239Z-080810T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 839 PM MDT SAT AUG 9 2008 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL BOX ELDER COUNTY IN UTAH * UNTIL 930 PM MDT * AT 835 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 21 MILES SOUTHWEST OF SNOWVILLE...AND MOVING NORTHEAST AT 28 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SNOWVILLE BY 920 PM MDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4200 11308 4200 11250 4176 11313 4187 11323 TIME...MOT...LOC 0239Z 234DEG 24KT 4186 11306 $$ SEAMAN
2 follow-up statements
000 WWUS55 KSLC 100304 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 905 PM MDT SAT AUG 9 2008 UTC003-100330- /O.CON.KSLC.SV.W.0039.000000T0000Z-080810T0330Z/ BOX ELDER UT- 905 PM MDT SAT AUG 9 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR NORTH CENTRAL BOX ELDER COUNTY... AT 903 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 9 MILES EAST OF CURLEW JCT...OR ABOUT 9 MILES WEST OF SNOWVILLE...MOVING NORTHEAST AT 28 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... SNOWVILLE BY 920 PM MDT... LAT...LON 4200 11308 4200 11250 4181 11306 4189 11315 TIME...MOT...LOC 0305Z 234DEG 24KT 4196 11287 $$ SEAMAN
000 WWUS55 KSLC 100336 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 935 PM MDT SAT AUG 9 2008 UTC003-100345- /O.EXP.KSLC.SV.W.0039.000000T0000Z-080810T0330Z/ BOX ELDER UT- 935 PM MDT SAT AUG 9 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BOX ELDER COUNTY HAS BEEN ALLOWED TO EXPIRE... THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED INTO SOUTHERN IDAHO. AS A RESULT THE WARNING HAS BEEN ALLOWED TO EXPIRE. ADDITIONAL STRONG THUNDERSTORMS WILL CONTINUE ACROSS WESTERN BOX ELDER AND TOOELE COUNTIES THROUGH 11 PM. LAT...LON 4200 11308 4200 11250 4181 11306 4189 11315 TIME...MOT...LOC 0304Z 234DEG 24KT 4196 11288 $$ SEAMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:16 PM MDT, 5 hours 23 minutes earlier.
Area forecast discussion, Aug 9, 3:16 PM MDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
316 PM MDT SAT AUG 9 2008
.SYNOPSIS...A MOIST AIRMASS REMAINS IN PLACE ACROSS SOUTHERN AND
EASTERN UTAH TODAY. DRIER AIR WILL MOVE INTO MUCH OF UTAH TOMORROW
AND MONDAY.
&&
.DISCUSSION...CONVECTION HAS DEVELOPED ACROSS MUCH OF THE CWA THIS
AFTERNOON. WEAK SHEAR AND MODERATE INSTABILITY HAVE COMBINED TO
DEVELOP THUNDERSTORMS ACROSS PORTIONS OF CENTRAL AND SOUTHERN
UTAH. THUNDERSTORMS FORMED LATER IN THE DAY TODAY AS COMPARED TO
YESTERDAY. THIS HAS LIKELY ALLOWED MORE INSTABILITY TO DEVELOP
TODAY. A FEW STORMS HAVE QUICKLY MOVED OFF TERRAIN AND BECOME
OUTFLOW DOMINANT. IF THIS TREND CONTINUES...THE FLASH FLOOD THREAT
MAY BE LESS THAN ANTICIPATED THIS MORNING.
DEEP LAYER SHEAR IS MORE CONDUCIVE TO ORGANIZED CONVECTION ACROSS
THE NORTH...ALTHOUGH THE BEST THREAT REMAINS NORTH OF THE UTAH
BORDER. ANY THUNDERSTORMS THAT FORM ACROSS NORTHERN UTAH MAY
CONTAIN GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAINS. A SPOTTER
FROM GRANTSVILLE HAS ALREADY REPORTED PENNY-SIZED HAIL THIS
AFTERNOON WITH A RELATIVELY WEAK CELL.
THUNDERSTORMS MAY TAKE AWHILE TO DIMINISH THIS EVENING AFTER
SUNSET. 12Z GFS/NAM HINTED AT A COMPLEX OF SHOWERS AND
THUNDERSTORMS MOVING ACROSS NORTHERN UTAH. MODELS DO NOT TYPICALLY
DO WELL WITH THIS TYPE OF EVENT...BUT IT IS SOMETHING TO MONITOR.
DRIER AIR WILL MOVE INTO WESTERN UTAH TOMORROW. THE FLASH FLOOD
THREAT IS EXPECTED TO BE REDUCED TO A MORE ISOLATED NATURE
TOMORROW STATE-WIDE. MONDAY WILL BRING EVEN DRIER CONDITIONS TO
UTAH. THE GFS AND EC HAVE BEEN INCONSISTENT ON THE TIMING OF THE
NEXT MOISTURE SURGE. DID NOT ADJUST LONG-TERM POP GRIDS MUCH DUE
TO RUN TO RUN CONSISTENCY ISSUES.
&&
.AVIATION...NORTHWEST WINDS ARE EXPECTED TO CONTINUE AT THE SLC
TERMINAL UNTIL THEY SHIFT TO THE SOUTHEAST BETWEEN 03Z AND 04Z.
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTHERN
UTAH THIS AFTERNOON AND THESE STORMS COULD BRING PERIODS OF ERRATIC
AND OCCASIONALLY GUSTY WINDS TO THE TERMINAL THROUGH EARLY THIS
EVENING. THERE IS A 15 PERCENT CHANCE THAT A THUNDERSTORM WILL
MOVE OVER THE TERMINAL...AND THIS MAY CAUSE CIGS TO DROP BRIEFLY
TO OR BELOW 6000 FEET AGL.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 9 PM SATURDAY FOR UTZ010-UTZ011-UTZ012-
UTZ013-UTZ020-UTZ021-UTZ517-UTZ518.
WY...NONE.
&&
PUBLIC...KRUSE
AVIATION...TRAPHAGAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Aug 9, 1:33 PM MDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 133 PM MDT SAT AUG 9 2008 UTZ001>016-019>021-517-518-WYZ021-101000- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 133 PM MDT SAT AUG 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND FAR SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT DEEP MOISTURE REMAINS IN PLACE ACROSS THE EASTERN PORTIONS OF THE OUTLOOK AREA TODAY WITH DRIER AIR BEGINNING TO SPREAD INTO THE WEST. SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP OVER MOST OF THE AREA. SHOWERS AND THUNDERSTORMS WILL DECREASE THIS EVENING BUT ISOLATED STORMS COULD CONTINUE OVER THE NORTH OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE AIRMASS ACROSS THE OUTLOOK AREA ON SUNDAY WILL BE DRIER AND ONLY ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE NORTHERN AND EASTERN VALLEYS WHILE STORMS WILL BE SCATTERED OVER THE MOUNTAINS. THUNDERSTORM ACTIVITY WILL BE LIMITED TO ISOLATED SMALL STORMS OVER THE MOUNTAINS BY MONDAY AFTERNOON WITH SIMILAR DRY CONDITIONS TUESDAY. MOISTURE MAY START TO SPREAD BACK INTO SOUTHERN UTAH ON WEDNESDAY AND CREEP NORTH INTO CENTRAL UTAH THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:42 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 33 min |
| Aug 10, 1:30 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 30 min |
| Aug 10, 1:58 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 32 min |
| Aug 10, 3:08 PM MDT | Severe Thunderstorm Warning | SLC | Carbon, Duchesne | 37 min |
| Aug 10, 4:24 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 51 min |
| Aug 10, 4:46 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake | 29 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.